Heat, Miller
- When
- August 7, 10:00 AM CST to August 13, 6:00 PM CST
- Where
- Miller forecast zone
- Reported by
- ASOS
- Coordinates
- 33.312, -93.892 (the zone’s center; the record gives no point)
An upper level ridge of high pressure in place across the Southern Plains during the first week of August expanded east into much of the Ark-La-Tex during the second week of the month. This ridge, which resulted in sinking air that compressed atop a dry ground, allowed afternoon temperatures to climb into the mid 90s to near 100 degrees across Miller County Arkansas, and occurred over an area…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure in place across the Southern Plains during the first week of August expanded east into much of the Ark-La-Tex during the second week of the month. This ridge, which resulted in sinking air that compressed atop a dry ground, allowed afternoon temperatures to climb into the mid 90s to near 100 degrees across Miller County Arkansas, and occurred over an area where low level moisture continued to pool from Southeast Oklahoma and much of Southwest Arkansas near a weak stationary front that did not allow for much mixing. This resulted in heat indices ranging from 105-108 degrees across Miller County Arkansas from August 7th-13th, before a weak surface front moved through the area during the daytime hours on the 14th. This allowed for temperatures falling back into the lower 90s on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 7, 5:52 AM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
652 AM CDT Wed Aug 7 2019
...HEAT WAVE GRADUALLY STRENGTHENING OVER THE ARKLATEX...
.AVIATION...
ELD is on the southern fringe of a large patch of fog in southern
AR and will be transitioning between IFR/MVFR flight cats through
approximately 1330 UTC this morning due to both vis and ceiling
restrictions. MLU may also have a bit of MVFR vis restrictions
this morning through that time, but otherwise other area TAF sites
can anticipate generally VFR conditions through the next 24 hours.
There will be isolated to widely scattered midday through early
evening showers and thunderstorms, but mainly east of OK and TX
sites. Only included VCTS at MLU and ELD for now because
confidence of impact at any other sites is too low. Surface winds
will generally be from the southwest today and range from 5 to 10
mph, but of course some brief gustier winds are possible around
any afternoon thunderstorms. /50/
&&
.PREV DISCUSSION... /issued 413 AM CDT Wed Aug 7 2019/
SHORT TERM.../through Thursday afternoon/
The upper level ridge center which has been focused to our west
the past few days will be flattening and edging more in our
direction through the short term period. This evolution will
result in increasing atmospheric subsidence and a greater "lid" on
daytime convective initiation. That said, the past few afternoons
have generally been overachieving in the realm of pop-up showers
and storms, at least in central and eastern zones. Positive
feedback from wet ground and evapotranspiration in these areas
will likely overcome some of the negatives for convective
development in the given synoptic regime - with the result being
isolated to widely scattered showers/storms midday through early
evening (again in mainly the eastern half of zones). But even
with the mentioned recent observational bias in mind, we are
still confident the amount of convective activity will be less
than yesterday. By tomorrow, the ridge influence should be stout
enough to keep any isolated diurnally-driven storms confined to
the eastern periphery of the forecast area.
That leaves the main story to be the building heat over the
region. Quite a few areas saw heat index values peak at least to
105 degrees yesterday and a majority of locations should see these
peak values in a range from 105 to 110 degrees between midday and
late afternoon both today and tomorrow. For this reason the
inherited heat advisory in effect starting at 11 AM CDT today and
expiring at 7 PM CDT tomorrow will be kept going. It is very like
at least a heat advisory will need to be extended past Thursday.
High temperatures should be mainly be in the 94 to 98 degree range
today and tomorrow, but of course the relatively high humidity
will be pushing the heat indices much higher than this. /50/
LONG TERM.../Thursday Night through Wednesday/
A broad upper lvl ridge stretched across most of srn conus to begin
to the period. Center of this ridge will slowly drift east across TX
early in the wknd and begin to reestablish a nw flow aloft over sw
AR/nrn LA durg the wknd. Sct tstms can be expected around top of
ridge in this flow with both stg and nocturnal storms possible as
some of the hottest air of the summer contributes to instability.
West of this area in ne TX, temps in upper 90s may begin to approach
triple digits. As this ridge builds back over eastern cwa on Sunday
through Tuesday the entire region could see temps up near triple
digits.
Models diverge some towards the end of extended period mid week with
GFS showing a front making considerable progress into nrn fringe of
area by Wed aftn, which could yield deep convection, while ecmwf
keeping upper ridge ovhd which would set up area for hot and dry dog
days of summer./07/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 96 78 98 79 / 20 20 10 0
MLU 95 77 97 77 / 40 20 20 10
DEQ 98 76 95 76 / 20 10 20 30
TXK 96 77 95 78 / 20 10 10 10
ELD 96 76 96 77 / 30 20 20 10
TYR 97 77 97 78 / 10 10 0 0
GGG 97 77 97 78 / 20 10 10 0
LFK 95 76 97 78 / 10 10 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 7 PM CDT Thursday for
ARZ050-051-059>061-070>073.
LA...Heat Advisory from 11 AM this morning to 7 PM CDT Thursday for
LAZ001>006-010>014-017>022.
OK...Heat Advisory from 11 AM this morning to 7 PM CDT Thursday for
OKZ077.
TX...Heat Advisory from 11 AM this morning to 7 PM CDT Thursday for
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
50/07Hazardous Weather Outlook National Weather Service Shreveport LA 527 AM CDT Wed Aug 7 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-081030- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 527 AM CDT Wed Aug 7 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Widely scattered thunderstorms will be possible across much of the area this afternoon. No organized widespread hazardous weather is expected. However, locally heavy rainfall may be possible with some of the stronger storms. Additionally, heat index values will approach 105-110 degrees this afternoon. Precautions should be taken to protect against heat related illnesses while working outdoors as a heat advisory will be in effect today and Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated to widely scattered thunderstorms will remain possible across southern Arkansas and northern Louisiana through the end of this work week and into the weekend. An upper level high pressure system building in from the west will bring an overall drying trend late this week with dangerously hot temperatures to continue into the mid to upper 90s by next weekend with temperatures possibly reaching triple digits over mainly Northeast Texas and Southeast Oklahoma portions of the area. This will lead to afternoon heat indices at or above 105 degrees. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be required through this period. 07
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836166.